Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Birmingham, AL

June 5, 2013Autauga County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 5, 2013, 9:24 PM CDT for Autauga County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2013, 9:24 PM CDT (02:24 UTC)
Expired
Jun 6, 2013, 12:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Autauga County, AL

The radar

The Maxwell AFB radar (KMXX), 76 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WGUS54 KBMX 060224
FFWBMX
ALC001-060530-
/O.NEW.KBMX.FF.W.0024.130606T0224Z-130606T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 PM CDT WED JUN 5 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN AUTAUGA COUNTY IN ALABAMA...

* UNTIL 1230 AM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES OF 2 INCHES OR GREATER HAVE FALLEN OVER PARTS OF 
SOUTHEASTERN AUTAUGA WITH ANOTHER 2 INCHES POSSIBLE THIS EVENING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  PRATTVILLE AND THE AUTAUGA COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY 
ROADS MAY BE IMPASSABLE DUE TO HIGH WATER AND DRIVING IS NOT 
RECOMMENDED DURING THE NEXT SEVERAL HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3237 8657 3237 8661 3241 8662 3240 8665
      3236 8668 3236 8671 3240 8672 3239 8675
      3259 8670 3262 8641 3241 8641 3241 8646
      3238 8646 3234 8650 3234 8654

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:59 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 6:59 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT WED JUN 5 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

AN ACTIVE WEATHER DAY ACROSS CENTRAL ALABAMA WITH SEVERAL CLUSTERS
OF THUNDERSTORMS RESULTING IN HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING. CONVECTION WITHIN THIS UNSTABLE AIRMASS HAS BEEN AIDED
BY COLLIDING OUTFLOW BOUNDARIES FROM CONVECTION THIS MORNING AND
MID LEVEL SHORTWAVE ENERGY CROSSING THE TENNESSEE VALLEY.
SLOW STORM MOTIONS...HIGH RAINFALL RATES AND TRAINING CELLS HAVE
CAUSED FLASH FLOODING AT A COUPLE LOCATIONS ACROSS NORTH CENTRAL
ALABAMA.

ACTIVITY ACROSS NORTHERN MISSISSIPPI SHOULD SLOWLY SHIFT EASTWARD
OVER THE NEXT FEW HOURS...AFFECTING WEST CENTRAL ALABAMA. WILL
NEED TO CONTINUE TO MONITOR STORM STRENGTH FOR THE NEXT SEVERAL
HOURS. WITH THE LOSS OF DAYTIME HEATING...STORMS SHOULD DECREASE IN
INTENSITY AND BEGIN TO DECREASE IN AREAL COVERAGE. HOWEVER...WEAK
SHORTWAVES CONTINUE TO ROTATE THROUGH THE BASE OF A LONGWAVE
TROUGH ANCHORED OVER THE UPPER MIDWEST. THIS WILL CONTINUE TO ADD
LIFT FOR AT LEAST SCATTERED ACTIVITY OVERNIGHT. THE FLOOD THREAT
WILL NEED TO BE MONITORED FOR AS LONG AS RAIN INTENSITY REMAINS
HIGH.

AS THE LONG WAVE TROUGH SLOWLY SHIFTS EASTWARD TOMORROW...A FRONT
WILL MOVE INTO CENTRAL ALABAMA TOMORROW AFTERNOON. EXPECT SHOWERS
AND THUNDERSTORMS AGAIN TOMORROW...WITH COVERAGE INCREASING WITH
DAYTIME HEATING. SHEAR REMAINS WEAK TOMORROW...WHICH SHOULD LIMIT
STORM STRENGTH AND SEVERE POTENTIAL. FRONT REMAINS ACROSS THE AREA
THROUGH AT LEAST FRIDAY EVENING...WITH DRIER CONDITIONS RETURNING
FOR THE WEEKEND.

14

&&

.AVIATION...
00Z TAF DISCUSSION.

WITH PLENTIFUL LOW LEVEL MOISTURE... AN UPPER LEVEL IMPULSE MOVING
OVER THE AREA... AND A WEAK FRONTAL BOUNDARY STALLED OVER THE
NORTHERN HALF OF ALABAMA... WIDESPREAD SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER A MAJORITY OF CENTRAL ALABAMA THIS EVENING.
THE THUNDERSTORMS SHOULD END AT BHM... EET... AND TCL AROUND 01Z
OR 02Z... BUT LIGHT RAIN WILL BE POSSIBLE BEHIND THE STORMS
THROUGH THE EARLY OVERNIGHT HOURS. BASED ON LATEST RADAR TRENDS
THINK THAT MGM AND TOI WILL AVOID TS THIS EVENING... SO HAVE ONLY
MENTIONED VCSH FOR THEM AT THIS TIME.

NOT SURE HOW MUCH OF AN IMPACT THIS ONGOING PRECIP WILL HAVE ON
LOW CLOUD DEVELOPMENT OVERNIGHT. BUT WITH CENTRAL ALABAMA REMAINING
IN A VERY WARM AND MOIST LOW LEVEL ENVIRONMENT... STILL ANTICIPATING
MVFR VIS/CIG RESTRICTIONS FOR ALL SITES AT SOME POINT OVERNIGHT.
ANOTHER PERIOD OF ACTIVE WEATHER IS EXPECTED THURSDAY AFTERNOON...
SO HAVE INCLUDED VCTS AT ALL LOCATIONS IN CENTRAL ALABAMA AFTER 17Z.

77/GLEASON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 9:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT WED JUN 5 2013

ALZ011>015-017>050-070200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
900 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOCALIZED FLASH FLOODING WILL BE POSSIBLE TONIGHT DUE TO SLOW
MOVING STORMS. THE THREAT HAS SHIFTED TO THE SOUTH AND EAST AND
WILL BE GENERALLY SOUTH OF A LINE FROM DEMOPOLIS...TO
CALERA...TO TALLADEGA. URBAN AND SMALL STREAM FLOODING WILL BE
POSSIBLE IN AREAS OF POOR DRAINAGE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH A COLD FRONT STILL TO OUR WEST...SOUTHERLY FLOW ACROSS THE
AREA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AGAIN ON THURSDAY. UNCERTAINLY LIES TO WHERE
EXACTLY WILL THE BEST COVERAGE BE DURING THE AFTERNOON. DUE TO THE
HEAVY RAINS THAT MANY AREAS HAVE RECEIVED ALREADY...LOCALIZED
FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND THURSDAY FOR FLOODING.

In the hours before

Local storm report, Jun 5, 6:36 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FLASH FLOOD      2 NNE BIRMINGHAM        33.55N 86.78W
06/05/2013                   JEFFERSON          AL   PUBLIC

            BETWEEN 3 TO 6 INCHES OF WATER OVER THE VILLAGE CREEK
            BRIDGE AT TALLAPOOSA STREET.

&&

16
Local storm report, Jun 5, 6:45 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLOOD            1 NW CEDAR BLUFF        34.23N 85.60W
06/05/2013                   CHEROKEE           AL   EMERGENCY MNGR

            AT THE BOTTOM OF A SLIGHT HILL IN A DIP IN THE ROAD WATER
            WAS STANDING AROUND 2 FEET ON BOUNDARY AVENUE AND
            LAWRENCE STREET. BY 415 PM THE DEPTH HAD INCREASED A FEW
            INCHES. THE ROAD WAS IMPASSABLE.

&&

16
Local storm report, Jun 5, 6:58 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      1 SSE BIRMINGHAM        33.51N 86.79W
06/05/2013                   JEFFERSON          AL   BROADCAST MEDIA

            BETWEEN 6 AND 8 INCHES OF FLOWING WATER ACROSS 24TH
            STREET SOUTH IN BIRMINGHAM.

0326 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
06/05/2013                   JEFFERSON          AL   BROADCAST MEDIA

            MULTIPLE WATER RESCUES OCCURRING IN THE BIRMINGHAM AREA
            DUE TO FLASH FLOODING.

0402 PM     FLOOD            1 NW CEDAR BLUFF        34.23N 85.60W
06/05/2013                   CHEROKEE           AL   EMERGENCY MNGR

            AT THE BOTTOM OF A SLIGHT HILL IN A DIP IN THE ROAD WATER
            WAS STANDING AROUND 2 FEET ON BOUNDARY AVENUE AND
            LAWRENCE STREET. BY 415 PM THE DEPTH HAD INCREASED A FEW
            INCHES. THE ROAD WAS IMPASSABLE.

0543 PM     FLASH FLOOD      TUSCALOOSA              33.21N 87.57W
06/05/2013                   TUSCALOOSA         AL   BROADCAST MEDIA

            WATERS BEGINNING TO INCREASE QUICKLY ACROSS MANY AREAS OF
            TUSCALOOSA. BEGINNING TO APPROACH 6 INCHES OF FLOWING
            WATER IN SEVERAL SPOTS AND ROADS WERE BECOMING
            IMPASSABLE.

0611 PM     FLASH FLOOD      2 NNE BIRMINGHAM        33.55N 86.78W
06/05/2013                   JEFFERSON          AL   PUBLIC

            BETWEEN 3 TO 6 INCHES OF WATER OVER THE VILLAGE CREEK
            BRIDGE AT TALLAPOOSA STREET.

0643 PM     FLASH FLOOD      TUSCALOOSA              33.21N 87.57W
06/05/2013                   TUSCALOOSA         AL   PUBLIC

            MCFARLAND BLVD NEAR UNVERSITY WAS IMPASSABLE. WATERS HAVE
            SINCE RECEDED.

&&

16
Special weather statement, Jun 5, 7:22 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT WED JUN 5 2013

ALZ039-060115-
MARENGO AL-
722 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 815
PM CDT...

AT 718 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MYRTLEWOOD...OR 11 MILES WEST OF LINDEN...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  PIN HOOK...
  CHICKASAW STATE PARK...
  FREDDIE JONES FIELD...
  DAYTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3230 8801 3231 8794 3234 8797 3234 8799
      3236 8801 3243 8757 3216 8756 3222 8802
      3224 8802 3226 8802 3228 8803
TIME...MOT...LOC 0023Z 275DEG 20KT 3230 8795
Special weather statement, Jun 5, 7:39 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT WED JUN 5 2013

ALZ041-043-060130-
AUTAUGA AL-ELMORE AL-
739 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND ELMORE
COUNTIES UNTIL 830 PM CDT...

AT 736 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PRATTVILLE
TO WETUMPKA...AND MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DEATSVILLE...
  SANTUCK...
  JORDAN LAKE...
  DEXTER...
  MARBURY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...AND POOR DRAINAGE AREAS...IS ALSO LIKELY. DO NOT DRIVE
YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3244 8667 3271 8661 3271 8641 3275 8641
      3276 8588 3270 8591 3267 8591 3265 8589
      3245 8590 3244 8619 3246 8619 3249 8626
      3247 8629 3249 8631 3244 8633
TIME...MOT...LOC 0039Z 217DEG 14KT 3255 8647 3254 8612
Special weather statement, Jun 5, 8:40 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT WED JUN 5 2013

ALZ037-043-060230-
ELMORE AL-TALLAPOOSA AL-
840 PM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLAPOOSA AND
EASTERN ELMORE COUNTIES UNTIL 930 PM CDT...

AT 836 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KENT...OR 5 MILES NORTHWEST OF TALLASSEE...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLASSEE...
  REEVES AIRPORT...
  KENT...
  TALLAPOOSA CITY...
  MARTIN DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3258 8572 3258 8579 3249 8581 3249 8588
      3248 8585 3246 8588 3246 8620 3247 8621
      3260 8613 3278 8600 3275 8581 3270 8569
      3260 8570
TIME...MOT...LOC 0140Z 229DEG 8KT 3257 8597

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:22 PM CDTSpecial Weather StatementBMXMarengo53 min
Jun 5, 7:39 PM CDTSpecial Weather StatementBMXAutauga, Elmore51 min
Jun 5, 8:40 PM CDTSpecial Weather StatementBMXElmore50 min
Jun 5, 8:43 PM CDTAreal Flood AdvisoryBMXAutauga2 hr
Jun 5, 8:47 PM CDTAreal Flood AdvisoryBMXElmore118 min
Jun 5, 9:17 PM CDTFlash Flood WarningBMXElmore3 hr
Jun 5, 9:40 PM CDTAreal Flood AdvisoryBMXLowndes3 hr
Jun 5, 9:50 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jun 6, 5:38 PM CDTSpecial Weather StatementBMXSumter52 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.